Virginia, 2004

Tornado and Damaging Winds in Virginia, June 11, 2004

June 11, 2004 · NWS LWX · 5 events in 3 counties and zones

4 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 11, 1:10 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 11, 1:10 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
210 PM EDT FRI JUN 11 2004

.SHORT TERM...(TONIGHT AND SATURDAY)...
SHOWERS WITH SCATTERED THUNDERSTORMS HAVE BEEN SPREADING SE ACROSS
THE REGION THIS AFTERNOON. FLOOD WATCH HAS BEEN ISSUED FOR PORTION
OF THE WESTERN FA. AND A SVR WATCH GO UNTIL 6PM FOR THE EXTREME SW.
EXPECTING STRONG STORMS AND ESPECIALLY HEAVIER QPF AMOUNTS LATER
THIS AFTERNOON IN TO THE EVENING. PRECIPITABLE WATER VALUES ARE VERY
HIGH...AND ARE NEAR TWO INCHES.

THEN HIGH PRESSURE ACROSS THE NORTHEAST WILL BUILD SOUTHWARD ACROSS
THE MID ATLANTIC SATURDAY WITH CLEARING SKIES...LIGHT NORTHEAST
WINDS AND H85 TEMPERATURES FALLING TO BETWEEN 10 AND 12 C. ND

&&

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY):
OBSERVATIONS: NORTHERN HEMISPHERE 500MB HEIGHT/ANOMALY LOOP FROM
THE PAST FIVE DAYS SHOWS A RIDGE IN THE WESTERN CONUS AND SLIGHT
TROUGH ACROSS THE EASTERN CONUS PATTERN HAS REVERSED. WATER VAPOR
LOOP SHOWS AN UPPER LOW SLOWLY SPINNING NORTHEAST ACROSS THE
NORTHERN ROCKIES...WHILE THE NEXT VIGOROUS UPPER LOW RESIDES NEAR
THE GULF OF MEXICO. 12Z SURFACE ANALYSIS PLACES A STATIONARY
BOUNDARY ACROSS THE OHIO VALLEY SOUTHEAST THROUGH CENTRAL VIRGINIA.

MODELS: MEDIUM RANGE MODELS SHOW HIGH PRESSURE AND THE COOL SECTOR
OVER THE MAJORITY OF THE FORECAST AREA SATURDAY NIGHT. RETURN FLOW
SETS UP...AND SUGGESTS A PASSAGE OF A WEAK WARM FRONT SUNDAY NIGHT.
A DECAYING COLD FRONT APPROACHES FROM THE WEST LATE MONDAY. A SECOND
COLD FRONT WILL BE ABLE TO CROSS THE FORECAST AREA THURSDAY AS
HEIGHTS LOWER.

ENSEMBLE DATA: 00Z GFS 500MB HEIGHT ENSEMBLES SHOW A RIDGE
DOMINATING THE EAST COAST AT THE BEGINNING OF THE PERIOD...WITH
LOWERING HEIGHTS THROUGH THE MIDWEEK WITH THE THROUGH APPROACHING.
HEIGHTS GRADUALLY RISE NEXT WEEKEND.

LAST NIGHTS GFS ENSEMBLES SHOW MEAN HIGH TEMPERATURES RISING INTO
THE LOWER TO MIDDLE 80S NEXT WEEK. POP MEANS RISE INTO THE CHANCE
CATEGORY DURING THE MIDWEEK.

FORECAST RATIONALE: STABLE AIRMASS WILL GIVE WAY TO INCREASING
MOISTURE SUNDAY NIGHT WITH RETURN FLOW SETTING UP. A DECAYING COOL
FRONT WILL PROVIDE AN OPPORTUNITY FOR SHOWERS AND THUNDERSTORMS
MONDAY...BUT WILL PROBABLY NOT SUPPLY MUCH OF A CHANGE OF AIRMASS.
THE STRENGTHENING SECONDARY BOUNDARY ON THURSDAY WILL THEREFORE
PROVIDE ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS...ALSO
SUPPORTED BY LOWERING HEIGHTS AHEAD OF THE MIDLEVEL TROUGH. HIGH
PRESSURE ACROSS THE CENTRAL CONUS WILL LIKELY STRUGGLE TO BUILD EAST
GIVEN THE DEPTH OF THE MIDLEVEL TROUGH ACROSS THE EAST COAST LATE IN
THE FORECAST CYCLE.

ROGOWSKI

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...MDZ002 FLOOD WATCH TIL 4 AM.
VA...VAZ021-025>29-036>039-050 FLOOD WATCH TIL 4 AM.
WV...WVZ048>050-054>055 FLOOD WATCH TIL 4 AM.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 11, 11:00 AM EST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1200 PM EDT FRI JUN 11 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-121100-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1200 PM EDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY IN THE
EASTERN WEST VIRGINIA PANHANDLE...CENTRAL AND NORTHERN VIRGINIA AND
FAR SOUTHERN MARYLAND. THE ATMOSPHERE AHEAD OF THIS ACTIVITY IS
EXPECTED TO BECOME UNSTABLE WITH INCREASING WINDS ALOFT. SOME OF
THESE THUNDERSTORMS MAY BECOME SEVERE PRODUCING STRONG GUSTY
WINDS...VERY HEAVY RAINFALL AND POSSIBLY LARGE HAIL.

THE MOST LIKELY TIME FOR SEVERE WEATHER TODAY WILL BE BETWEEN 2 AND 7
PM. THE MOST LIKELY AREA FOR SEVERE WEATHER WILL BE ALONG AND SOUTH
OF A LINE FROM LA PLATA TO MANASSAS TO FRONT ROYAL.

IN ADDITION...A FLOOD WATCH IS IN EFFECT IN AREAS WEST OF A LINE
FROM ORANGE TO FRONT ROYAL TO CUMBERLAND. VERY HEAVY RAINFALL IS
EXPECTED TO OCCUR WITH SHOWERS AND THUNDERSTORMS IN THESE AREAS.
SHARP RISES ARE EXPECTED ON AREA CREEKS AND STREAMS AND FLOODING IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY.

MANNING

In the hours before

Special weather statement, Jun 11, 10:59 AM EST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1159 AM EDT FRI JUN 11 2004

MDZ016-017-VAZ021-025>027-029-030-036>041-050>052-055>057-WVZ048-054-
055-120200-
ALBEMARLE VA-AUGUSTA VA-CHARLES MD-CULPEPER VA-FAUQUIER VA-GRANT WV-
GREENE VA-HARDY WV-HIGHLAND VA-KING GEORGE VA-MADISON VA-NELSON VA-
ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-RAPPAHANNOCK VA-
ROCKINGHAM VA-SHENANDOAH VA-SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-
WARREN VA-
1159 AM EDT FRI JUN 11 2004

...SEVERE THUNDERSTORMS POSSIBLE TODAY...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY IN THE
EASTERN WEST VIRGINIA PANHANDLE...CENTRAL AND NORTHERN VIRGINIA AND
FAR SOUTHERN MARYLAND. THE ATMOSPHERE AHEAD OF THIS ACTIVITY IS
EXPECTED TO BECOME UNSTABLE WITH INCREASING WINDS ALOFT. SOME OF
THESE THUNDERSTORMS MAY BECOME SEVERE PRODUCING STRONG GUSTY
WINDS...VERY HEAVY RAINFALL AND POSSIBLY LARGE HAIL.

THE MOST LIKELY TIME FOR SEVERE WEATHER TODAY WILL BE BETWEEN 2 AND 7
PM. THE MOST LIKELY AREA FOR SEVERE WEATHER WILL BE ALONG AND SOUTH
OF A LINE FROM LA PLATA TO MANASSAS TO FRONT ROYAL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MANNING
Special weather statement, Jun 11, 2:44 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
344 PM EDT FRI JUN 11 2004

VAZ037-112140-
ALBEMARLE VA-
344 PM EDT FRI JUN 11 2004

AT 3:40 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH VERY
HEAVY RAIN OVER MOSCOW IN AUGUSTA COUTY MOVING TO THE SOUTHEAST ABOUT
25 MPH. PEOPLE CAN EXPECT HEAVY RAINS WITH UP TO AN INCH PER
HOUR...OCASSIONAL CLOUD TO GROUND LIGHTNING...SMALL HAIL AND WIND
GUSTS TO 3O MPH.

The radar

The Sterling radar (KLWX), 130 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Albemarle

When
June 11, 3:00 PM EST
Where
Albemarle County, North Portion
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
NWS STORM SURVEY
Coordinates
38.133, -78.517

Downed trees near Lake Albemarle.

Tornado, Albemarle

When
June 11, 3:12 PM EST
Where
Albemarle County, 6 mi ESE of White Hall
Rating
F0
Path length
0.2 mi
Path width
50 yd
Property damage
$3,000
Reported by
NWS STORM SURVEY
Coordinates
38.083, -78.567

A brief tornado touched down near Owensville. Numerous trees were snapped and some trees defoliated.

Thunderstorm Wind, Charlottesville (C)

When
June 11, 3:27 PM EST
Where
Charlottesville (C) County, Charlottesville
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.033, -78.500

Trees down on Barracks Road and US Route 250.

Thunderstorm Wind, Albemarle

When
June 11, 3:27 PM EST
Where
Albemarle County, 3 mi SE of Ivy
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.017, -78.567

Trees down.

Thunderstorm Wind, Nelson

When
June 11, 3:29 PM EST
Where
Nelson County, Roseland
Measured
55 kt (63 mph) estimated gust
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
37.750, -78.983

Tree down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyThe tornado archive for Virginia, 2004Warnings in Virginia, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406395, 5406394, 5406392, 5406393, 5406391.